Michigan, 2001

Flash Flooding and Hail in Michigan, August 22, 2001

August 22, 2001 · NWS GRR · 9 events in 5 counties and zones

Numerous reports of severe weather were received from Allegan, Ottawa and Kent counties. The first reports of severe weather were received from Holland (Ottawa county), where three quarters inch hail was reported near the intersections of M40 and I196, and also near the intersection of M40 and US31.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$199,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Numerous reports of severe weather were received from Allegan, Ottawa and Kent counties. The first reports of severe weather were received from Holland (Ottawa county), where three quarters inch hail was reported near the intersections of M40 and I196, and also near the intersection of M40 and US31. Several reports of wind damage were received from Hudsonville (Ottawa county). A tree was blown down at the intersection of New Holland and Chicago Drives, a tree was blown down onto a house, and a 20 foot pop up trailer was blown over. A tree was blown down in Plainwell (Allegan county). A tree was also blown down 2 miles northeast of Grand Rapids (Kent county). A tree was blown down across a road in Dorr (Allegan county). Numerous trees were blown down on Thornapple River Drive in Cascade (Kent county). A 58 m.p.h. wind gust was reported by Ottawa county central dispatch. Flooding also became a problem during the late morning and afternoon hours across mainly eastern Van Buren and Kalamazoo counties. Doppler radar estimates indicated that 3 to 5 inches of rain fell across that area in less than 6 hours. Trained weather spotters reported that widespread street flooding occurred in Oshtemo and Kalamazoo (Kalamazoo county). Several streets were blocked off and several underpasses were flooded. There were also a few reports of cars stuck in flooded underpasses and businesses having to pump water out of their stores in Kalamazoo during the height of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 22, 2:30 AM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 22, 2:30 AM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 AM EDT WED AUG 22 2001

THE PRIMARY CONCERNS WITH THIS FORECAST PACKAGE DEAL WITH THE
POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER THIS MORNING...AND
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT.

AN AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN WI APPEARS TO BE
EVOLVING INTO AN MCS.  THIS SYSTEM IS FORMING ON THE NOSE OF A 30 TO
40 KNOT 925/850 MB JET.  MEANWHILE ALOFT 250 MB JET IS PROVIDING
UPPER LEVEL DIVERGENCE...ENHANCING LIFT.  MOISTURE IN LOWER MI
INCREASES THIS MORNING WITH PRECIPITABLE WATER VALUES PROGGED TO
CLIMB TO OVER 1.5 INCHES.  THE STORMS ARE ELEVATED WITH THE SURFACE
WARM FRONT STILL OVER IA AND CENTRAL IL.  ADDITIONAL STORMS WERE
FORMING IN FAR SOUTHWEST LOWER MI.

CONCERNING THE HEAVY RAIN TODAY...THE AIRMASS WILL BE VERY MOIST
WITH LOW LIFTED CONDENSATION LEVELS.  THE LOW LEVEL JET LIFTING INTO
THE AREA WILL HELP TO ENHANCE THE HEAVY RAINFALL THREAT.  THESE
SITUATIONS COULD LEAD TO AN EFFICIENT RAINFALL SYSTEM...POSSIBLY
PRODUCING EXCESSIVE AMOUNTS.  WILL BE WATCHING RAINFALL TOTALS
UPSTREAM ACROSS WI OVER THE NEXT SEVERAL HOURS.  WILL HOLD OFF ON A
FLOOD WATCH AT THIS TIME...BUT MAY NEED ON IF RAINFALL TOTALS
UPSTREAM CONTINUE TO INCREASE AS THIS MCS EVOLVES.  FLASH FLOOD
GUIDANCE SUGGESTS THAT MY MOST PRONE COUNTIES NEED 2.5 INCHES IN 6
HOURS TO INITIATE FLOODING.

STEEPENING LAPSE RATES ADVECTING INTO THE BACKSIDE OF THE MCS...AND
THE SYSTEM MOVING INTO AN AREA OF STRONGER MID LEVEL WINDS AROUND 40
KNOTS AT 500 MB COULD LEAD TO SOME HAIL AND STRONG WINDS
GUSTS...ESPECIALLY FOR MY SOUTHERN COUNTIES.

THE MODELS ALL POINT TO THIS DEVELOPING MCS TRACKING THROUGH
SOUTHWEST LOWER MI.  THE BULK OF THE PRECIPITATION IS EXPECTED PRIOR
TO 18Z.  WILL INCREASE THE PROBABILITY OF RAIN TO CATEGORICAL FOR
NEARLY ALL OF MY AREA FOR TODAY.  THIS AFTERNOON SHOULD FEATURE A
DECREASE IN THE RAINFALL...FROM NORTHWEST TO SOUTHEAST.

WILL HOLD ONTO A LOW CHANCE FOR SHOWERS AND THUNDERSTORMS THIS
EVENING IN MY SOUTHERN COUNTIES OTHERWISE...WILL KEEP IT DRY.  AM
CONCERNED ABOUT THE WEAK COLD FRONT THAT IS PROGGED TO DROP DOWN
THROUGH LOWER MI TONIGHT POSSIBLY LEADING TO ADDITIONAL SCATTERED
PRECIPITATION.  CURRENTLY MODELS ARE NOT HANDLING THIS FEATURE WELL
AS THERE ARE NUMEROUS SHOWERS IN NORTHERN MINNESOTA.  LATER
FORECASTS CAN UPDATE THIS IF NEEDED.  WILL KEEP IT DRY FOR NOW.

BACKED OFF ON TEMPERATURES SLIGHTLY FOR THURSDAY DUE TO THE MODELS
TRENDING COOLER.

MJS

EXTENDED FORECAST DISCUSSION...
LATEST MEDIUM RANGE MODEL GUIDANCE CONTINUES TO SHOW FRONTAL PASSAGE
ON SUNDAY. 00Z AVN AND CANADIAN MODELS SHOW PCPN FOR SAT NIGHT AND
SUN MORNING AHEAD OF FRONT. WILL LEAVE MONDAY AND TUESDAY FORECAST
AS IS. ECMWF APPEARS TO BE THE MOST AGGRESSIVE WITH THE COLD
ADVECTION EARLY NEXT WEEK...BUT PREFER THE MRF/AVN SOLUTION AT THIS
POINT.

GREENE

.GRR...NONE

In the hours before

Special weather statement, Aug 22, 3:15 AM EST, 4 hours 3 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 AM EDT WED AUG 22 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN
SOUTHWEST LOWER MICHIGAN TODAY...PRIMARILY SOUTH OF INTERSTATE 96.
THUNDERSTORMS...ESPECIALLY THIS MORNING...WILL BE CAPABLE OF LARGE
HAIL AND DAMAGING WINDS TO 60 MPH.

HEAVY RAIN IS LIKELY WITH SOME OF THE THUNDERSTORMS.  LOCALLY 2 TO 3
INCHES ARE POSSIBLE...WHICH COULD LEAD TO POOR DRAINAGE FLOODING AND
RAPID RISES ON SMALL STREAMS.

DISCUSSION...
A WARM FRONT OVER INDIANA...WILL LIFT NORTHWARD INTO LOWER MICHIGAN
TODAY AND BECOME STATIONARY.  MEANWHILE...A LOW PRESSURE SYSTEM
DEVELOPING OVER WISCONSIN THIS MORNING...WILL TRACK EASTWARD ALONG
THIS FRONT...BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO
SOUTHWEST LOWER MICHIGAN ESPECIALLY THIS MORNING.  THE AREA THAT
WILL MOST LIKELY SEE THE STRONGEST THUNDERSTORMS...FEATURING HEAVY
RAIN AND PERHAPS LARGE  HAIL AND DAMAGING WINDS WILL BE ALONG AND
SOUTH OF A MUSKEGON...TO GRAND RAPIDS...TO LANSING LINE.  ALREADY
SOME SEVERE WEATHER AND HEAVY RAINFALL HAS OCCURRED IN NORTHERN
INDIANA.  THE STORMS THAT DO DEVELOP WILL MOVE EAST SOUTHEAST AT
AROUND 30 MPH.  THE BULK OF THE PRECIPITATION IS EXPECTED TO PUSH
SOUTH OF SOUTHERN LOWER MICHIGAN THIS EVENING.

SPOTTER ACTIVATION...MAY BE NEEDED THIS MORNING.

...HAZARDOUS WEATHER POTENTIAL FOR WEDNESDAY THROUGH SATURDAY...

HIGH PRESSURE IS EXPECTED TO BUILD IN FOR THURSDAY AND FRIDAY.  THE
WARM FRONT IS EXPECTED TO RETURN FOR SATURDAY BRINGING THE
OPPORTUNITY FOR MORE SHOWERS AND THUNDERSTORMS.

MJS

The radar

The Grand Rapids radar (KGRR), 48 km away, was scanning. The volume nearest the first event began at 12:19 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Ottawa

When
August 22, 7:18 AM EST to 7:20 AM EST
Where
Ottawa County, Holland
Measured
0.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.783, -86.117

Thunderstorm Wind, Ottawa

When
August 22, 7:30 AM EST to 7:35 AM EST
Where
Ottawa County, Hudsonville
Measured
53 kt (61 mph)
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.867, -85.883

Thunderstorm Wind, Allegan

When
August 22, 7:45 AM EST
Where
Allegan County, Plainwell
Measured
53 kt (61 mph)
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
42.450, -85.633

Thunderstorm Wind, Ottawa

When
August 22, 8:05 AM EST
Where
Ottawa County, West Olive
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
42.917, -86.150

Thunderstorm Wind, Kent

When
August 22, 8:17 AM EST
Where
Kent County, Grand Rapids
Measured
53 kt (61 mph)
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.967, -85.683

Thunderstorm Wind, Allegan

When
August 22, 8:18 AM EST
Where
Allegan County, Dorr
Measured
53 kt (61 mph)
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
42.733, -85.717

Thunderstorm Wind, Kent

When
August 22, 8:48 AM EST
Where
Kent County, Cascade
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.917, -85.500

Flash Flood, Van Buren

When
August 22, 10:30 AM EST to 6:30 PM EST
Where
Van Buren County, Countywide
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Flash Flood, Kalamazoo

When
August 22, 10:30 AM EST to 6:30 PM EST
Where
Kalamazoo County, Countywide
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266981, 5266982, 5266983, 5266987, 5266984, 5266985, 5266986, 5266988, 5266989.